On the average of the Airy process and its time reversal

Jinho Baik (University of Michigan)
Zhipeng Liu (University of Michigan)


We show that the supremum of the average of the Airy process and its time reversal minus a parabola is distributed as the maximum of two independent GUE Tracy-Widom random variables. The proof is obtained by considering a directed last passage percolation model with a rotational symmetry in two different ways. We also review other known identities between the Airy process and the Tracy-Widom distributions.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-10

Publication Date: November 24, 2013

DOI: 10.1214/ECP.v18-2952


  • Baik, Jinho. Painlevé formulas of the limiting distributions for nonnull complex sample covariance matrices. Duke Math. J. 133 (2006), no. 2, 205--235. MR2225691
  • Baik, Jinho; Ben Arous, Gérard; Péché, Sandrine. Phase transition of the largest eigenvalue for nonnull complex sample covariance matrices. Ann. Probab. 33 (2005), no. 5, 1643--1697. MR2165575
  • Baik, Jinho; Deift, Percy; McLaughlin, Ken T.-R.; Miller, Peter; Zhou, Xin. Optimal tail estimates for directed last passage site percolation with geometric random variables. Adv. Theor. Math. Phys. 5 (2001), no. 6, 1207--1250. MR1926668
  • Baik, Jinho; Liechty, Karl; Schehr, Grégory. On the joint distribution of the maximum and its position of the $\rm Airy_ 2$ process minus a parabola. J. Math. Phys. 53 (2012), no. 8, 083303, 13 pp. MR3012644
  • J. Baik and Z. Liu. Discrete Toeplitz/Hankel determinants and the width of non-intersecting processes, 2012. arXiv:1212.4467, to appear in Int. Math. Res. Not.
  • Baik, Jinho; Rains, Eric M. Limiting distributions for a polynuclear growth model with external sources. J. Statist. Phys. 100 (2000), no. 3-4, 523--541. MR1788477
  • Baik, Jinho; Rains, Eric M. The asymptotics of monotone subsequences of involutions. Duke Math. J. 109 (2001), no. 2, 205--281. MR1845180
  • Baik, Jinho; Rains, Eric M. Symmetrized random permutations. Random matrix models and their applications, 1--19, Math. Sci. Res. Inst. Publ., 40, Cambridge Univ. Press, Cambridge, 2001. MR1842780
  • Borodin, Alexei. Longest increasing subsequences of random colored permutations. Electron. J. Combin. 6 (1999), Research Paper 13, 12 pp. (electronic). MR1667453
  • Borodin, Alexei; Ferrari, Patrik L.; Sasamoto, Tomohiro. Transition between ${\rm Airy}_ 1$ and ${\rm Airy}_ 2$ processes and TASEP fluctuations. Comm. Pure Appl. Math. 61 (2008), no. 11, 1603--1629. MR2444377
  • Corwin, Ivan. The Kardar-Parisi-Zhang equation and universality class. Random Matrices Theory Appl. 1 (2012), no. 1, 1130001, 76 pp. MR2930377
  • I. Corwin, Z. Liu, and D. Wang. in preparation.
  • Corwin, Ivan; Quastel, Jeremy; Remenik, Daniel. Continuum statistics of the ${\rm Airy}_ 2$ process. Comm. Math. Phys. 317 (2013), no. 2, 347--362. MR3010187
  • Fokas, Athanassios S.; Its, Alexander R.; Kapaev, Andrei A.; Novokshenov, Victor Yu. Painlevé transcendents. The Riemann-Hilbert approach. Mathematical Surveys and Monographs, 128. American Mathematical Society, Providence, RI, 2006. xii+553 pp. ISBN: 0-8218-3651-X MR2264522
  • Hastings, S. P.; McLeod, J. B. A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de\thinspace Vries equation. Arch. Rational Mech. Anal. 73 (1980), no. 1, 31--51. MR0555581
  • Imamura, T.; Sasamoto, T. Dynamics of a tagged particle in the asymmetric exclusion process with the step initial condition. J. Stat. Phys. 128 (2007), no. 4, 799--846. MR2344715
  • Johansson, Kurt. Shape fluctuations and random matrices. Comm. Math. Phys. 209 (2000), no. 2, 437--476. MR1737991
  • Johansson, Kurt. Transversal fluctuations for increasing subsequences on the plane. Probab. Theory Related Fields 116 (2000), no. 4, 445--456. MR1757595
  • Johansson, Kurt. Discrete polynuclear growth and determinantal processes. Comm. Math. Phys. 242 (2003), no. 1-2, 277--329. MR2018275
  • Moreno Flores, Gregorio; Quastel, Jeremy; Remenik, Daniel. Endpoint distribution of directed polymers in $1+1$ dimensions. Comm. Math. Phys. 317 (2013), no. 2, 363--380. MR3010188
  • Prähofer, Michael; Spohn, Herbert. Current fluctuations for the totally asymmetric simple exclusion process. In and out of equilibrium (Mambucaba, 2000), 185--204, Progr. Probab., 51, Birkhäuser Boston, Boston, MA, 2002. MR1901953
  • Prähofer, Michael; Spohn, Herbert. Scale invariance of the PNG droplet and the Airy process. Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays. J. Statist. Phys. 108 (2002), no. 5-6, 1071--1106. MR1933446
  • J. Quastel and D. Remenik. Airy processes and variational problems. arXiv:1301.0750.
  • Quastel, Jeremy; Remenik, Daniel. Supremum of the $\rm Airy_ 2$ process minus a parabola on a half line. J. Stat. Phys. 150 (2013), no. 3, 442--456. MR3024136
  • Sasamoto, T.; Imamura, T. Fluctuations of the one-dimensional polynuclear growth model in half-space. J. Statist. Phys. 115 (2004), no. 3-4, 749--803. MR2054161
  • Schehr, Grégory. Extremes of $N$ vicious walkers for large $N$: application to the directed polymer and KPZ interfaces. J. Stat. Phys. 149 (2012), no. 3, 385--410. MR2992794
  • Tracy, Craig A.; Widom, Harold. Level-spacing distributions and the Airy kernel. Comm. Math. Phys. 159 (1994), no. 1, 151--174. MR1257246
  • Tracy, Craig A.; Widom, Harold. On orthogonal and symplectic matrix ensembles. Comm. Math. Phys. 177 (1996), no. 3, 727--754. MR1385083
  • Tracy, Craig A.; Widom, Harold. Random unitary matrices, permutations and Painlevé. Comm. Math. Phys. 207 (1999), no. 3, 665--685. MR1727236

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.